Kansas, 2004Tornadoes and Flood in Kansas, May 16 to 17, 2004
May 16 to 17, 2004 · NWS DDC · 47 events in 7 counties and zones
34 hail, 10 thunderstorm wind, 2 tornado, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 47
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:36 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, May 16, 2:36 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN MAY 16 2004
.DISCUSSION...
DAYS 1-2...
ISOLATED STORMS ARE DEVELOPING ALONG THE DRYLINE AS OF 245 PM.
SO 20-30 POPS WERE MAINTAINED THROUGH TONIGHT FOR THE WESTERN HALF OF
THE FCST AREA. SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS WILL
PUSH A FRONT INTO CENTRAL KS BY MONDAY AFTERNOON, AND INTO SW KS BY
EVENING. STORMS SHOULD DEVELOP ON THE FRONT AND THESE COULD BE SEVERE.
THE ETA HAS BEEN MIXING THE MOISTURE OUT TOO MUCH IN THE
WARM SECTOR LATELY, SO INSTABILITY MAY BE HIGHER THAN THIS MODEL
SUGGESTS. STORMS SHOULD HELP PUSH THIS FRONT FURTHER SOUTH THAN
THE ETA/GFS SUGGEST MONDAY NIGHT AND EARLY TUESDAY. WE FOLLOWED THE
UKMET WHICH SHOWS THE FRONT ALONG A LINE FROM AMA TO END TO CNU BY
00Z WED, WITH COOLER HIGHS IN THE 70S WEST AND LOWER 80S SOUTHEAST
TUESDAY. ELEVATED STORMS ARE POSSIBLE NORTH OF THE FRONT IN A STRONG
WARM ADVECTION PATTERN LATE TUESDAY AND TUESDAY NIGHT.
DAYS 3-7...
NOT MANY CHANGES TO THE GOING EXTENDED. HARDEST DECISION IS HOW
FAST THE COLD FRONT TUESDAY WILL GET PUSHED BACK NORTH ON
WEDNESDAY. WILL BANK ON THE ETA AND GFS SOLUTION OF SHOOTING THE
WARM FRONT NORTH-NORTHEAST THROUGH CENTRAL IN NORTH-CENTRAL KANSAS
BY 00Z WEDNESDAY. THE UKMET TAKES THIS FRONT ORIGINALLY MUCH
FARTHER SOUTH THAN OTHER MODELS, BUT SEEMS TO BOUNCE BACK TOO SLOWLY
ON WEDNESDAY AND THURSDAY. THE ETA80 HAS A NOSE OF 100F IN MEADE
COUNTY FOR WED, BUT PLAN ON LOW 90S FOR NOW...WHICH IS THE MAIN
CHANGE TO THE PREVIOUS EXTENDED FORECAST. THE YO-YO ATMOSPHERE WILL
LIKELY SEND CLOUDS AND FRONT BACK ACROSS CWA TO THE SOUTH ON
THURSDAY, WITH SLIGHTLY COOLER MAX TEMPS DUE TO THE CLOUDS AND
RESULTANT LESS SUN. THEN, WE SHOULD SEE A SLOW WARMING TREND SET IN
TOWARD THE WEEKEND. THERE SHOULD BE PLENTY OF DAY TIME HEATING EACH
DAY, SEVERAL LEFT OVER BOUNDARIES, AND THUS AT LEAST A SLIGHT CHANCE
FOR LATE DAY THUNDERSTORMS THROUGH FRIDAY. IF FRONT MEANDERS BACK
NORTH AND SOUTH THROUGH THE WEEKEND, POPS MAY HAVE TO BE ADDED THEN
AS WELL. FOR NOW, WENT DRY OVER THE WEEKEND, THINKING MOST ACTIVITY
WILL BE NORTH AND EAST OF CWA.
&&
DDC 60 87 57 78 / 20 30 50 30
GCK 56 86 56 73 / 30 20 30 30
EHA 57 93 55 78 / 20 00 20 30
LBL 57 92 58 81 / 20 00 30 30
HYS 60 84 54 77 / 30 20 40 30
P28 64 87 62 84 / 00 00 50 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR ALL COUNTIES UNTIL 7PM SUNDAY.
&&
FINCH/TSB
Hazardous weather outlook, May 16, 9:55 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN MAY 16 2004
KSZ030-031-043>046-061>066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1055 AM CDT (955 AM MDT) SUN MAY 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDS WILL HOWL AT 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS
AFTERNOON. HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTY DRIVING
IN THESE STRONG WINDS.
ISOLATED THUNDERSTORMS COULD DEVELOP WEST OF A LAKIN TO HUGOTON
LINE AFTER 4 PM CDT, AND WEST OF A DIGHTON TO MEADE LINE AFTER 7 PM
CDT. THE OVERALL CHANCE AT ANY ONE LOCATION FOR SEVERE STORMS
IS VERY LOW, BUT THERE STILL REMAINS A SLIGHT CHANCE FOR LARGE HAIL
AND WIND GUSTS TO 65 MPH WITH ONE OR TWO OF THE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED MONDAY
AFTERNOON. THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT, BUT
AN ISOLATED SEVERE STORM COULD PROMPT A CALL TO GATHER INFORMATION.
TSB
Event by event
34 hail, 10 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Scott
- When
- May 16, 4:40 PM CST
- Where
- Scott County, 14 mi NW of Scott City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.183, -99.217
A few shingles blown off the roof.
Thunderstorm Wind, Lane
- When
- May 16, 5:25 PM CST
- Where
- Lane County, 2 mi W of Healy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.183, -99.217
Hail, Scott
- When
- May 16, 5:30 PM CST
- Where
- Scott County, 12 mi NE of Scott City
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.183, -99.100
Hail, Scott
- When
- May 16, 6:02 PM CST
- Where
- Scott County, 13 mi N of Scott City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.567, -100.683
Tornado, Lane
- When
- May 16, 6:25 PM CST to 6:27 PM CST
- Where
- Lane County, 2 mi NE of Shields
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.483, -100.467
This tornado completely destroyed a mobile home at the Cat House Recreation area northeast of Shields. Trees in the area were also heavily damaged.
Hail, Scott
- When
- May 16, 6:27 PM CST
- Where
- Scott County, 12 mi N of Scott City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -100.467
Hail, Scott
- When
- May 16, 6:28 PM CST
- Where
- Scott County, 15 mi NW of Scott City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.433, -100.133
Hail, Scott
- When
- May 16, 7:10 PM CST
- Where
- Scott County, 10 mi NE of Scott City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.167, -98.800
Hail, Scott
- When
- May 16, 7:15 PM CST
- Where
- Scott County, 2 mi NE of Manning
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.083, -99.083
Hail, Lane
- When
- May 16, 7:15 PM CST
- Where
- Lane County, 5 mi NW of Shields
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.100, -99.083
Hail, Scott
- When
- May 16, 7:18 PM CST
- Where
- Scott County, 7 mi NE of Scott City
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -98.950
Hail, Scott
- When
- May 16, 7:23 PM CST
- Where
- Scott County, 7 mi NE of Scott City
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -98.950
Hail, Scott
- When
- May 16, 7:25 PM CST
- Where
- Scott County, 6 mi N of Scott City
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.467, -100.233
Tornado, Scott
- When
- May 16, 7:31 PM CST to 7:32 PM CST
- Where
- Scott County, 3 mi N of Scott City
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.483, -100.467
This tornado briefly had circulation on the ground but was a funnel for about five minutes. There was no damage.
Hail, Scott
- When
- May 16, 7:40 PM CST
- Where
- Scott County, 8 mi NE of Scott City
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.533, -100.900
Hail, Scott
- When
- May 16, 7:40 PM CST
- Where
- Scott County, 8 mi N of Scott City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.633, -100.417
Flood, Ness
- When
- May 16, 7:44 PM CST
- Where
- Ness forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -101.083
Kansas highway 4 was flooded near Utica
Hail, Lane
- When
- May 16, 8:02 PM CST
- Where
- Lane County, 9 mi N of Dighton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -100.650
Hail, Scott
- When
- May 16, 8:12 PM CST
- Where
- Scott County, 11 mi NW of Scott City
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -100.750
Hail, Scott
- When
- May 16, 8:16 PM CST
- Where
- Scott County, 10 mi NE of Scott City
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -100.900
Hail, Scott
- When
- May 16, 8:20 PM CST
- Where
- Scott County, 11 mi NW of Scott City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -100.900
Hail, Lane
- When
- May 16, 8:23 PM CST
- Where
- Lane County, 2 mi W of Healy
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -101.100
Hail, Scott
- When
- May 16, 8:30 PM CST
- Where
- Scott County, 4 mi N of Manning
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.583, -100.767
Hail, Ness
- When
- May 16, 8:40 PM CST
- Where
- Ness County, 4 mi SE of Ness City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.567, -100.683
Hail, Scott
- When
- May 16, 8:45 PM CST
- Where
- Scott County, 8 mi N of Scott City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -100.517
Hail, Lane
- When
- May 16, 8:45 PM CST
- Where
- Lane County, 2 mi E of Alamota
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.550, -100.817
Hail, Scott
- When
- May 16, 8:48 PM CST
- Where
- Scott County, 10 mi NE of Scott City
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -100.817
Hail, Lane
- When
- May 16, 9:02 PM CST
- Where
- Lane County, 4 mi NE of Dighton
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.567, -100.900
Thunderstorm Wind, Rush
- When
- May 16, 9:15 PM CST
- Where
- Rush County, 1 mi E of Rush Center
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.567, -100.800
Twelve power poles were blown down just east of highway 183
Thunderstorm Wind, Hodgeman
- When
- May 16, 9:15 PM CST
- Where
- Hodgeman County, 6 mi N of Gray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.600, -100.900
Hail, Lane
- When
- May 16, 9:23 PM CST
- Where
- Lane County, 2 mi W of Dighton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Hail, Lane
- When
- May 16, 9:27 PM CST
- Where
- Lane County, 2 mi S of Amy
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -100.467
Hail, Lane
- When
- May 16, 9:28 PM CST
- Where
- Lane County, 1 mi SE of Dighton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.600, -101.050
The hail covered the ground
Hail, Lane
- When
- May 16, 9:35 PM CST
- Where
- Lane County, Dighton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.583, -100.767
Hail, Lane
- When
- May 16, 9:44 PM CST
- Where
- Lane County, Dighton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -101.050
Hail, Pawnee
- When
- May 16, 9:45 PM CST
- Where
- Pawnee County, 6 mi W of Larned
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -100.650
Hail, Pawnee
- When
- May 16, 10:00 PM CST
- Where
- Pawnee County, 6 mi W of Larned
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -100.717
Hail, Pawnee
- When
- May 16, 10:04 PM CST
- Where
- Pawnee County, Larned
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.417, -99.850
Hail, Scott
- When
- May 16, 10:04 PM CST
- Where
- Scott County, 2 mi NE of Manning
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.600, -100.900
Hail, Lane
- When
- May 16, 10:05 PM CST
- Where
- Lane County, Dighton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.450, -100.283
Thunderstorm Wind, Ness
- When
- May 16, 10:20 PM CST
- Where
- Ness County, 4 mi E of Beeler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.583, -100.767
Thunderstorm Wind, Stafford
- When
- May 16, 10:30 PM CST
- Where
- Stafford County, Seward
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -100.417
Thunderstorm Wind, Pawnee
- When
- May 16, 11:20 PM CST
- Where
- Pawnee County, 2 mi N of Zook
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.467, -99.283
Four trees blown down along highway 19.
Thunderstorm Wind, Pawnee
- When
- May 16, 11:30 PM CST
- Where
- Pawnee County, 3 mi N of Zook
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.250, -99.650
Tin roof blown off a building at the Heritage Feed Yard
Thunderstorm Wind, Stafford
- When
- May 16, 11:30 PM CST
- Where
- Stafford County, 1 mi SE of Macksville
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.483, -100.500
A pivot irrigation center was blown over
Thunderstorm Wind, Stafford
- When
- May 16, 11:45 PM CST
- Where
- Stafford County, 1 mi SE of Macksville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.450, -100.600
A large tree limb was blown onto power lines knocking out power to Macksville for 11 hours
Hail, Ness
- When
- May 17, 12:00 AM CST
- Where
- Ness County, 3 mi NW of Beeler
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.467, -100.450
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16, 2004$915,000 · F0 · 30 events
- Tornadoes and Flash Flood in Nebraska, May 16, 2004$106,000 · F1 · 17 events
- Strong Wind in Kansas, May 16, 2004$100,000 · 65 kt wind · 7 events
- Lightning Strike in Delaware, May 16, 2004$81,000 · 1 event
- Tornadoes and Flash Flooding in Kansas, May 16, 2004F0 · 40 events
- Tornado in Kansas, May 16, 2004$50,000 · F0 · 1 event
- Damaging Wind in South Dakota, May 16, 2004$50,000 · 61 kt wind · 1 event
- Lightning Strike in Minnesota, May 16, 2004$30,000 · 1 event
- Damaging Wind in Minnesota, May 16, 2004$30,000 · 69 kt wind · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
- Tornado in Minnesota, May 16, 2004$20,000 · F0 · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400474, 5400475, 5400476, 5400477, 5399360, 5400478, 5400479, 5400480, 5400481, 5400482, 5400483, 5400484, 5400485, 5399359, 5400486, 5400487, 5399269, 5399270, 5399271, 5399272, 5399273, 5399274, 5399275, 5399276, 5399277, 5399278, 5399279, 5399280, 5399281, 5399282, 5399283, 5399284, 5399285, 5399286, 5399287, 5399288, 5399289, 5399290, 5399291, 5399292, and more.